Alert archive / North Dakota / Snow Squall Warnings in 2022

Snow Squall Warning 1, NWS Bismarck, ND

February 13, 20225 counties in North Dakota

NWS Bismarck, ND issued this snow squall warning at Feb 13, 2022, 5:44 PM CST for 5 counties in North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 13, 2022, 5:44 PM CST (23:44 UTC)
Expired
Feb 13, 2022, 6:45 PM CST
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Bottineau County, ND, Burke County, ND, McHenry County, ND, Renville County, ND, Ward County, ND

The radar

The Minot AFB radar (KMBX), 46 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this snow squall warning went out at Feb 13, 5:26 PM CST, 18 minutes earlier.

Area forecast discussion, Feb 13, 5:26 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
526 PM CST Sun Feb 13 2022

.UPDATE...
Issued at 507 PM CST Sun Feb 13 2022

Have posted a special weather statement for the northcentral part
of the state either side of Minot to account for radar returns
increasing there and surface reports of wind gusts around 40 mph
with visibility near one mile. These observations were not under
the heaviest snow bands and so will fully expect visibility in
those heavier bands to be as low as 1/4 mile. Will update the
forecast as soon as time allows over the next few minutes. My
priority was getting the special weather statement out.

If the back edge of the snow is showing up on radar, if that
really is the back edge, a winter weather advisory will not be
needed. If it is determined over the next hour that the edge on
radar is really not the back edge, a winter weather advisory may
be posted, not for snow amounts, an inch or two, but for
visibility and wind. We will have to watch the radar closely as
surface observations that area will not help much in narrowing
down the back edge. jpm

&&

.SHORT TERM...(This evening through Monday)
Issued at 226 PM CST Sun Feb 13 2022

The short term forecast is highlighted by scattered snow showers
later this afternoon through the evening, breezy winds, and cooler
temperatures on Monday.

Early this afternoon, our steady northwest flow aloft pattern
continued, with an exiting closed low over the Great Lakes region
and troughing deepening off the coast of British Columbia. At the
surface, a low was centered over southwestern Manitoba, with a warm
front extending south and cutting through central North Dakota as of
20 UTC. Ahead of the surface low, low stratus was stretching
south into northern North Dakota. Winds continued to be breezy
ahead of the front, from the south, and behind the front, from the
northwest. Potent low-level warm air advection has helped warm
temperatures into the 40s across much of the area south and west
of the Missouri River, aided by a lack of snow cover.

Scattered snow showers are possible later this afternoon through
this evening as the surface low and attendant cold front drop south
through the forecast area. We are thinking that any current snowpack
is crusted over enough to prevent most of any blowing snow concerns,
and accumulations are expected to be very light. However,
visibilities could be significantly reduced if any showers end up
producing moderate snowfall, as winds will still be quite breezy,
sustained around 20 to 25 mph and gusting up to 50 mph. Not too
high of confidence in what exactly will happen, but will message
on social media for a general heads up.

Low temperatures tonight will range from around 10 degrees below
zero in the Turtle Mountains area to the upper teens in the
southwest. Expect lower winds but cooler temperatures on Monday in
the wake of the cold front, with highs in the single digits east to
around freezing in the southwest. There is a slight chance of snow
in the north on Monday afternoon with increasing chances Monday
night, as a shortwave moves through the mean flow.

.LONG TERM...(Monday night through Sunday)
Issued at 226 PM CST Sun Feb 13 2022

The extended forecast is highlighted by continued up and down
temperatures, and a few chances for snow through the week.

Flow aloft over the region becomes zonal on Tuesday as a split flow
regime develops, with the southern stream of the split flow closing
off over the desert southwest. A midlevel trough develops, and
stacked with a surface inverted trough, will continue increasing
chances for snow from overnight Monday into Tuesday morning. PoPs
are maximized in northern North Dakota during the day Tuesday, but
only minor accumulations of around half an inch or less are
expected. Winds will quickly increase late in the day Tuesday from
west to east as a cold front pushes through.

It will be colder and breezy on Wednesday in the wake of the cold
front, with highs back below average, before a slight warmup on
Thursday. There is increasing agreement among guidance on a stronger
wave coming through Thursday into Friday, with NBM PoPs already as
high as 50-60% in north central North Dakota for Thursday evening.
NAEFS and the ECMWF EFI are already highlighting Friday as a windy
day, as a cold front comes sweeping through Friday afternoon
after precipitation chances taper off.

Ensemble guidance is having a tough time deciding how the flow
pattern will progress from there, with a large spread in
temperature percentiles stemming from differences in the location
of upper level ridging. Overall, temperatures look to stay near to
above average through the weekend, with some hint at chances for
snow on Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 515 PM CST Sun Feb 13 2022

VFR most of the TAF valid period, however, bands of snow and
blowing snow in G40 knots wind were moving through the KMOT area
as of this writing and moving south-southeast. A brief period of
IFR ceilings and visibilities are possible at KMOT from 14/00Z to
14/02Z. Then, a brief period of IFR will be possible at KJMS
between 14/02Z and 14/05Z. KBIS should end up just on the west
edge of the snow band with flurries.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JPM
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...MJ
Hazardous weather outlook, Feb 13, 2:31 PM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
231 PM CST Sun Feb 13 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-142045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
231 PM CST Sun Feb 13 2022 /131 PM MST Sun Feb 13 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MJ

In the hours before

Special weather statement, Feb 13, 5:06 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Bismarck ND
506 PM CST Sun Feb 13 2022

NDZ002>005-010>013-022-023-025-140115-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Sheridan-Wells-Foster-
Including the cities of Bowbells, Powers Lake, Lignite, Columbus,
Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith,
Rolette, Shell Valley, St. John, New Town, Stanley, Parshall,
Minot, Velva, Towner, Drake, Rugby, Mcclusky, Goodrich, Harvey,
Fessenden, and Carrington
506 PM CST Sun Feb 13 2022

...GUSTY WIND IN SNOW AND BLOWING SNOW TO END THE DAY OVER
NORTHCENTRAL NORTH DAKOTA...

Gusty winds, around 40 mph, with bands of snow and blowing snow,
were moving through the area from Bowbells, Mohall and Bottineau,
to Rolla, Towner and Rugby late this Sunday afternoon. The bands
of snow were pushing south toward Stanley, Minot, Velva and
Harvey.

Expect brief periods of very poor visibility in the snow, blowing
snow and gusty winds that could reach as high as 50 mph. These
conditions will continue, off and on, until about 8 PM CST.

If traveling and you run into one of these snow bands be sure to
turn your headlights on and slow down. Visibility will be very
poor when meeting other traffic.

JP Martin

Nearby

Snow Squall Warnings in North Dakota, 2022Every snow squall warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.